Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 38, NWS Tucson, AZ

July 28, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 28, 2006, 12:29 PM MST for Cochise County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 12:29 PM MST (19:29 UTC)
Expired
Jul 28, 2006, 1:30 PM MST
In force
61 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 281930
FFWTWC
AZC003-282130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1229 PM MST FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA   THIS INCLUDES  
  THE CITY OF BISBEE AND THE 103 FIRE BURN AREA

* UNTIL 230 PM MST

* AT 1216 PM MST...TRAINED WEATHER SPOTTER...LOCATED IN BISBEE       
  REPORTED RAINFALL RATES OF OVER AN INCH PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMSEY     
  CANYON PRESERVE...BISBEE...AND THE UPPER MONTEZUMA CANYON ROAD.

DOPPLER RADAR INDICATES OVER AN INCH OF RAIN HAS FALLEN OVER BREWERY 
GULCH AND THE 103 FIRE WITHIN THE PAST 40 MINUTES. DUE TO THE STEEP 
AND DEVELOPED NATURE OF THE BREWERY GULCH SECTION OF THE CITY OF 
BISBEE AND THE STEEP AND BURNED NATURE OF THE 103 FIRE...RAPID 
RUNOFF OF FLOOD WATERS IS LIKELY. FURTHERMORE...DEBRIS FLOWS ARE 
POSSIBLE AND MAY IMPACT THE MONTEZUMA CANYON ROAD BELOW THE 103 FIRE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TUCSON.

LAT...LON 3134 11034 3134 11020 3141 10977 3153 10987
      3145 11035

$$
SCHAFFNER
WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 282035
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
135 PM MST FRI JUL 28 2006

AZC003-282130-
COCHISE AZ-
135 PM MST FRI JUL 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR SOUTH
CENTRAL COCHISE COUNTY...

AT 127 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAINFALL OVER SOUTH CENTRAL COCHISE COUNTY. UPWARDS TO 1.25 
INCHES HAS FALLEN OVER THE HEREFORD SINCE THE 1230 PM MST. 
PREVIOUSLY...SIMILAR RAINFALL AMOUNTS FELL OVER BOTH THE 103 FIRE 
AND THE BREWERY GULCH AREA OF THE CITY OF BISBEE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BISBEE...THE 
103 FIRE...AND HEREFORD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3134 11034 3134 11020 3141 10977 3153 10987
      3145 11035

$$
SCHAFFNER
WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:25 AM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 28, 9:25 AM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
925 AM MST FRI JUL 28 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND AN UPPER
LEVEL LOW PRESSURE AREA LOCATED OVER NORTHWEST NEW MEXICO. THIS WILL
RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST
ARIZONA THROUGH TONIGHT. THE COMBINATION OF THIS DISTURBANCE AND
DEEP MOISTURE ACROSS SOUTHEAST ARIZONA WILL RESULT IN AN INCREASED
RISK OF FLASH FLOODING THROUGH THIS EVENING.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS THE UPPER LOW RESPONSIBLE
FOR LAST NIGHTS STORMS CURRENTLY SPINNING IN THE VICINITY OF GALLUP,
NEW MEXICO. SEVERAL WAVES ROTATING AROUND THE LOW IMPACTED MY
FORECAST AREA OVERNIGHT WITH THE STORMS PRODUCING FLOODING
CONDITIONS ACROSS PORTIONS OF MY FORECAST AREA. SOME OF THE STORMS
WERE ALSO LIKELY SEVERE YESTERDAY EVENING ACROSS PORTIONS OF
GREENLEE...GRAHAM AND COCHISE COUNTIES AS STORMS WITH BOW SIGNATURES
DROPPED OFF THE RIM TOWARD THE LOWER VALLEYS AND DESERTS. NO
CONFIRMATION ON THE SEVERITY OF THOSE STORMS AT THIS TIME HOWEVER.

IN ADDITION...THE SANTA CATALINA MOUNTAINS JUST NE OF TUCSON
RECEIVED SIGNIFICANT RAINS OVERNIGHT...AND ANOTHER BATCH OF SHOWERS
AND A FEW THUNDERSTORMS ARE CURRENTLY MOVING SOUTH ACROSS THE
CATALINAS AND TOWARD THE TUCSON METRO AREA. RAINFALL AMOUNTS OVER
THE CATALINAS DURING THE PAST HOUR RANGE FROM AROUND TWO TENTHS OF
AN INCH TO NEARLY ONE INCH AT ONE LOCATION. SEVERAL LOCATIONS
RECEIVED AMOUNTS IN EXCESS OF A HALF INCH IN AN HOUR.

FARTHER UPSTREAM ANOTHER BATCH OF STORMS SPINNING OFF THE UPPER LOW
AND PUSHING INTO THE REGION CURRENTLY RESIDES ACROSS THE MOGOLLON
RIM AND HEADED TOWARD MY FORECAST AREA. THIS WILL BE THE STORY FOR
THE REMAINDER OF THE DAY AND INTO THE UPCOMING EVENING HOURS AS WELL
WITH WAVE AFTER WAVE EJECTING OFF THE UPPER LOW RESULTING IN A
REGENERATION OF STORMS ON THE RIM AND DIVING INTO THE SOUTHEASTERN
DESERTS AND VALLEYS. NEEDLESS TO SAY THE FLASH FLOOD WATCH REMAINS
IN EFFECT THROUGH 8 PM MST THIS EVENING...BUT WITH THIS LOW GOING
NOWHERE IN THE NEAR FUTURE...MY INCLINATION IS THAT THIS WATCH WILL
NEED TO BE EXTENDED OVERNIGHT AND INTO SATURDAY AS WELL. HOWEVER...I
WILL HAVE MORE INFORMATION REGARDING THAT IN THE AFTERNOON
DISCUSSION ONCE I GET A CHANCE TO LOOK AT THE NEW MODEL RUNS MORE
CLOSELY.

SO FAR THE FORECAST FOR TODAY SEEMS TO BE RIGHT ON TRACK...SO NO
SIGNIFICANT CHANCES EXPECTED AT THIS TIME.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH AZZ019-029>035
     (NORTHERN GREENLEE COUNTY...SOUTHEAST PINAL COUNTY...UPPER GILA
      RIVER VALLEY (GRAHAM COUNTY)...WESTERN PIMA COUNTY...TOHONO
      OODHAM NATION...EASTERN PIMA COUNTY...SANTA CRUZ COUNTY AND
      COCHISE COUNTY) UNTIL 8 PM MST THIS EVENING.
&&

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 28, 3:55 AM MST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
355 AM MST FRI JUL 28 2006

AZZ019-029>035-290300-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
355 AM MST FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MST THIS EVENING...

A STRONG UPPER LEVEL DISTURBANCE OVER NORTHWEST NEW MEXICO WILL
PUSH SOUTH SOUTHWEST TODAY INTO EAST CENTRAL ARIZONA BY THIS
AFTERNOON. THE COMBINATION OF THE LIFTING ASSOCIATED WITH THIS
SYSTEM...THE DEEP RESIDUAL MOISTURE PRESENT ACROSS SOUTHEAST
ARIZONA...AND ALREADY SATURATED SOILS WILL RESULT IN AN INCREASED
RISK OF STRONG THUNDERSTORMS PRODUCING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST ARIZONA. A
FEW OF THE STORMS THAT DEVELOP COULD BRIEFLY APPROACH OR EXCEED
SEVERE LIMITS..BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:03 PM MSTFlash Flood WarningTWCGreenlee57 min
Jul 27, 7:30 PM MSTSevere Thunderstorm WarningTWCGreenlee45 min
Jul 27, 8:01 PM MSTSevere Thunderstorm WarningTWCGraham44 min
Jul 27, 8:41 PM MSTSevere Thunderstorm WarningTWCCochise, Graham34 min
Jul 27, 8:59 PM MSTFlash Flood WarningTWCGreenlee61 min
Jul 27, 9:18 PM MSTSevere Thunderstorm WarningTWCCochise, Graham42 min
Jul 27, 11:10 PM MSTFlash Flood WarningTWCGraham20 min
Jul 28, 12:05 AM MSTFlash Flood WarningTWCPima115 min
Jul 28, 12:53 AM MSTFlash Flood WarningTWCGraham, Pinal37 min
Jul 28, 4:32 PM MSTFlash Flood WarningTWCCochise58 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.